Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 153, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 29, 2022, 5:36 AM CDT for Brown County, Redwood County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2022, 5:36 AM CDT (10:36 UTC)
- Expired
- May 29, 2022, 6:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, MN, Redwood County, MN
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
915
WUUS53 KMPX 291036
SVRMPX
MNC015-127-291100-
/O.NEW.KMPX.SV.W.0153.220529T1036Z-220529T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
536 AM CDT Sun May 29 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Redwood County in southwestern Minnesota...
West central Brown County in south central Minnesota...
* Until 600 AM CDT.
* At 536 AM CDT, a severe thunderstorm was located over Tracy, or 18
miles southeast of Marshall, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Walnut Grove around 540 AM CDT.
Wabasso around 555 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4439 9559 4454 9541 4455 9536 4459 9536
4461 9534 4424 9491 4419 9517 4420 9559
TIME...MOT...LOC 1036Z 240DEG 49KT 4424 9556
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JLTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:46 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 29, 3:46 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 346 AM CDT Sun May 29 2022 .DISCUSSION...(Today through Saturday) Issued at 341 AM CDT Sun May 29 2022 Key Point; 1. Severe Weather Chances, Timing and Highest Threat Area today, tonight, and Monday. Severe thunderstorm watch was issued earlier tonight in far southwest Minnesota where a complex of storms developed in southeast South Dakota. These storms are developing along the tight thermal/moisture gradient, and low level jet which has been focusing in this area since midnight. Farther north across northeast South Dakota, another complex of storms that developed prior to midnight has been associated with another shortwave and elevated instability gradient which will continue to move north/northeast this morning. The main concern this morning is whether the storms across southeast South Dakota move farther to the north/northeast across far southern Minnesota during the pre-dawn hours and generate a few strong/severe storms. The key is the evolution of the moisture/thermal gradient and associated low level jet before it weakens/veers after sunrise. Current Pops are associated with the latest CAMS which will likely be updated as the morning continues. Based on the current forecast, these storms from northeast South Dakota, southward to FSD, will likely continue to move east and slowly weaken by mid morning. Thus, the best chances of widespread rainfall/locally strong to severe storms will be across west central/southwest Minnesota. Elsewhere, only chance Pops look reasonable as the strengthening CAP will lead to little or no chance of precipitation through the afternoon. The only exception will be across central Mn where the thermal gradient and a weaker CAP could maintain at least some chances of precipitation through the day. Later today, and into the evening, another complex of storms will likely redevelop across NE/SD along a strengthening low pressure system as the mid-level shortwave moves out of the Rockies. An enhanced risk of severe thunderstorms (See the latest SPC Day 1 Outlook) appears to concentrate across western/central Mn this evening. Although the GFS/EC show a large area of precipitation tonight across most of MPX CWA, this is likely associated with the large grid spacing... CAMS will have a better handle on the individual storms vs. global models. The latest HRRR has the best placement of the convection across southeast SD which takes this activity northeast across southern Mn during the morning. Although it does support a weakening trend as discussed before. Monday morning storm activity will likely be key on where local outflow boundaries and associated thermal gradient exist for afternoon redevelopment. Will continue the same trends with strong/severe storms across western Mn, with the best chance of redevelopment along the cold front Monday afternoon. Timing and areal coverage remains uncertain due to overnight storm activity but at least the large scale storm system will move out of the Rockies by Monday morning. As with previous discussions, especially associated with the upper level storm system on Monday, severe storms look likely along the cold front. See the latest SPC Day 2 outlook which will be updated this afternoon. Beyond Monday night, a much cooler airmass will reside as the storm system that will move out of the Rockies on Monday, becomes a large upper low system across the southern part of Canada by midweek. Scattered showers will be possible as weak disturbances ride east/southeast along the southern axis of this storm system from Wed/Thu/Fri. Therefore temperatures will average below normal, but not too extreme as we head into the first week of June. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1037 PM CDT Sat May 28 2022 VFR to start for all terminals with clouds increasing overnight. Little bit of a higher chance of seeing a broken line of decaying thunderstorms, left over from a stronger complex moving through eastern SD/NE, pushing across central-southern MN roughly in the 10-16z timeframe from west to east. Storms are not expected to be strong due to their timing but some stronger wind gusts and brief heavy downpours cannot be ruled out. Patchy MVFR ceilings will briefly develop in the wake of this activity, then attention turns to more organized thunderstorms late Sunday evening. Winds will become breezy/gusty from the SE from around sunrise onward. KMSP...VFR through daybreak, if not longer, but there is the chance of some post-sunrise showers and thunderstorms moving through eastern MN. After the precipitation clears, ceilings will remain near the 3000 ft threshold between VFR/MVFR categories, but overall VFR will prevail. Next round of thunderstorms, more organized than the morning round, will come late Sunday evening and persist into the early Monday morning hours. Have held conditions as MVFR at this point but conditions can easily drop into IFR, especially if heavy downpours occur over the terminal. /OUTLOOK FOR KMSP/ Mon...Mainly VFR. MVFR/TSRA late. Wind S 10-15G25 kts. Tue...Chance MVFR/-SHRA. Wind W 10-15G25 bcmg NW. Wed...VFR. Wind NW 10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JLT AVIATION...JPC
Hazardous weather outlook, May 29, 3:56 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 356 AM CDT Sun May 29 2022 MNZ073>075-082>084-091>093-300900- Redwood-Brown-Nicollet-Watonwan-Blue Earth-Waseca-Martin- Faribault-Freeborn- 356 AM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of south central Minnesota and southwest Minnesota. .DAY ONE...Today and Tonight. Scattered storms this morning across far southern Minnesota will be capable of producing large hail and gusty winds. Later today, and into tonight, scattered storms will develop across western Minnesota. Some of the these storms may be severe, with the main hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An outbreak of severe thunderstorms, including the potential for strong tornadoes, is possible late Monday afternoon and Monday evening across Minnesota. Locally heavy rainfall and flooding are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today across western Minnesota. MNZ041>045-047>070-076>078-085-WIZ014>016-023>028-300900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Le Sueur-Rice-Goodhue-Steele-Polk-Barron-Rusk-St. Croix-Pierce- Dunn-Pepin-Eau Claire- 356 AM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. There is a chance of thunderstorms this morning, but severe weather is not anticipated. Later today, and into tonight, scattered storms will develop across western Minnesota. Some of the these storms may be severe, with the main hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An outbreak of severe thunderstorms, including the potential for strong tornadoes, is possible late Monday afternoon and Monday evening across Minnesota. Locally heavy rainfall and flooding are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later today across western Minnesota.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:41 AM CDT | Special Weather Statement | MPX | Chippewa, Swift | 34 min |
| May 29, 5:51 AM CDT | Special Weather Statement | MPX | Brown | 24 min |
| May 29, 6:02 AM CDT | Special Weather Statement | MPX | Watonwan | 43 min |
| May 29, 6:17 AM CDT | Special Weather Statement | MPX | Brown | 28 min |
| May 29, 6:23 AM CDT | Special Weather Statement | MPX | Douglas, Kandiyohi, Pope, Stearns | 52 min |
| May 29, 6:30 AM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 30 min |
| May 29, 6:41 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Watonwan | 34 min |
| May 29, 6:48 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 27 min |
| May 29, 7:26 AM CDT | Special Weather Statement | MPX | Blue Earth, Le Sueur | 34 min |
| May 29, 7:35 AM CDT | Severe Thunderstorm Warning | MPX | Waseca | 25 min |
| May 29, 7:57 AM CDT | Special Weather Statement | MPX | Steele | 33 min |
| May 29, 8:05 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 40 min |
| May 29, 8:32 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue | 28 min |
| May 29, 9:25 AM CDT | Special Weather Statement | MPX | Wright | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.